Skip to Main Content

Conformal Geometry and Dynamics

Published by the American Mathematical Society since 1997, the purpose of this electronic-only journal is to provide a forum for mathematical work in related fields broadly described as conformal geometry and dynamics. All articles are freely available to all readers and with no publishing fees for authors.

ISSN 1088-4173

The 2020 MCQ for Conformal Geometry and Dynamics is 0.49.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Discreteness criteria and the hyperbolic geometry of palindromes
HTML articles powered by AMS MathViewer

by Jane Gilman and Linda Keen
Conform. Geom. Dyn. 13 (2009), 76-90
Published electronically: February 17, 2009


We consider non-elementary representations of two generator free groups in $PSL(2,\mathbb {C})$, not necessarily discrete or free, $G = \langle A, B \rangle$. A word in $A$ and $B$, $W(A,B)$, is a palindrome if it reads the same forwards and backwards. A word in a free group is primitive if it is part of a minimal generating set. Primitive elements of the free group on two generators can be identified with the positive rational numbers. We study the geometry of palindromes and the action of $G$ in ${\mathbb {H}}^3$ whether or not $G$ is discrete. We show that there is a core geodesic ${\mathbf {L}}$ in the convex hull of the limit set of $G$ and use it to prove three results: the first is that there are well-defined maps from the non-negative rationals and from the primitive elements to ${\mathbf {L}}$; the second is that $G$ is geometrically finite if and only if the axis of every non-parabolic palindromic word in $G$ intersects ${\mathbf {L}}$ in a compact interval; the third is a description of the relation of the pleating locus of the convex hull boundary to the core geodesic and to palindromic elements.
  • Alan F. Beardon, The geometry of discrete groups, Graduate Texts in Mathematics, vol. 91, Springer-Verlag, New York, 1983. MR 698777, DOI 10.1007/978-1-4612-1146-4
  • R. D. Canary, D. B. A. Epstein, and P. Green, Notes on notes of Thurston, Analytical and geometric aspects of hyperbolic space (Coventry/Durham, 1984) London Math. Soc. Lecture Note Ser., vol. 111, Cambridge Univ. Press, Cambridge, 1987, pp. 3–92. MR 903850
  • D. B. A. Epstein and A. Marden, Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces, Analytical and geometric aspects of hyperbolic space (Coventry/Durham, 1984) London Math. Soc. Lecture Note Ser., vol. 111, Cambridge Univ. Press, Cambridge, 1987, pp. 113–253. MR 903852
  • Werner Fenchel, Elementary geometry in hyperbolic space, De Gruyter Studies in Mathematics, vol. 11, Walter de Gruyter & Co., Berlin, 1989. With an editorial by Heinz Bauer. MR 1004006, DOI 10.1515/9783110849455
  • Jane Gilman and Linda Keen, The geometry of two generator groups: hyperelliptic handlebodies, Geom. Dedicata 110 (2005), 159–190. MR 2136025, DOI 10.1007/s10711-004-6556-8
  • Jane Gilman and Linda Keen, Word sequences and intersection numbers, Complex manifolds and hyperbolic geometry (Guanajuato, 2001) Contemp. Math., vol. 311, Amer. Math. Soc., Providence, RI, 2002, pp. 231–249. MR 1940172, DOI 10.1090/conm/311/05455
  • Gilman, Jane and Keen, Linda, Enumerating Plaindromes in Rank Two Free Groups, submitted.
  • Michael Kapovich, Hyperbolic manifolds and discrete groups, Progress in Mathematics, vol. 183, Birkhäuser Boston, Inc., Boston, MA, 2001. MR 1792613
  • Linda Keen and Nikola Lakic, Hyperbolic geometry from a local viewpoint, London Mathematical Society Student Texts, vol. 68, Cambridge University Press, Cambridge, 2007. MR 2354879, DOI 10.1017/CBO9780511618789
  • Linda Keen and Caroline Series, Pleating coordinates for the Maskit embedding of the Teichmüller space of punctured tori, Topology 32 (1993), no. 4, 719–749. MR 1241870, DOI 10.1016/0040-9383(93)90048-Z
  • Magnus, Wilhelm; Karass, Abraham; and Solitar, Donald, Combinatorial Group Theory (1966) John Wiley & Sons, NYC.
  • D. A. Každan and G. A. Margulis, A proof of Selberg’s hypothesis, Mat. Sb. (N.S.) 75 (117) (1968), 163–168 (Russian). MR 0223487
  • Thurston, William P., The Geometry and Topology of Three Manifolds, lecture notes, Princeton Univ., Princeton, N.J. (1979).
Similar Articles
Bibliographic Information
  • Jane Gilman
  • Affiliation: Department of Mathematics, Rutgers University, Newark, New Jersey 07079
  • MR Author ID: 190609
  • Email:
  • Linda Keen
  • Affiliation: Department of Mathematics, Lehman College and Graduate Center, CUNY, Bronx, New York, New York 10468
  • MR Author ID: 99725
  • Email:
  • Received by editor(s): December 29, 2008
  • Published electronically: February 17, 2009
  • Additional Notes: The first author was supported in part by the Rutgers Research Council and Yale University
    The second author was supported in part by the PSC-CUNY
  • © Copyright 2009 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Conform. Geom. Dyn. 13 (2009), 76-90
  • MSC (2000): Primary 30F10, 30F35, 30F40; Secondary 14H30, 22E40
  • DOI:
  • MathSciNet review: 2476657